Winter Storm, Sheboygan
- When
- March 28, 4:00 PM CST to March 29, 10:00 AM CST
- Where
- Sheboygan forecast zone
- Reported by
- COOP Observer
- Coordinates
- 43.756, -87.800 (the zone’s center; the record gives no point)
Strong low pressure tracked northeast from southeast Missouri to southeast Lower Michigan during the night of March 28th into the morning of March 29th. Maximum snowfall totals of 6 to 8 inches were recorded over Racine, Kenosha, and far southern Milwaukee counties.
Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MKX wrote it up.
Strong low pressure tracked northeast from southeast Missouri to southeast Lower Michigan during the night of March 28th into the morning of March 29th. Maximum snowfall totals of 6 to 8 inches were recorded over Racine, Kenosha, and far southern Milwaukee counties. Specific accumulations included 8.3 inches 2NE of Sturtevant, 7.5 inches in Paddock Lake (Kenosha Co.), 6.5 inches in the northwest part of Franklin (Milwaukee Co.), an estimated 6 inches in the Muskego area (Waukesha Co.), 5 inches in Whitewater (Walworth Co.), 4.5 inches in Germantown (Washington Co.), and 3 to 4 inches in far southern Jefferson County and far northeastern Rock County. Spotters reported thundersnow near the city of Racine around 0500CST on the 29th, with wind gusts in excess of 40 mph near Lake Michigan creating near-blizzard conditions at times. While snow amounts to the north and west were less, a mixture of sleet, rain, freezing rain, and snow created very hazardous driving conditions. Ice accumulations of 0.10 of an inch, and sleet accumulations between 1/2 inch to 1 inch were reported during the course of the storm. The media reported dozens of vehicle accidents due to slippery road surfaces. In Richfield (Washington Co.) a 2-vehicle accident resulted in 3 fatalities and 4 injuries (all indirectly-related). In the City of Milwaukee (Milwaukee Co.) three men died while shoveling the heavy snow (indirectly-related). We Energies reported 13,000 customers lost electricity due to weather related damage in parts of Milwaukee, Racine and Kenosha counties.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Mar 28, 3:07 PM CST, 53 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
407 PM CDT SAT MAR 28 2009
.SHORT TERM...993 MB SFC LOW LOCATED OVER SE MO WHILE STRONG
TROWAL IS LOCATED TO THE NORTH OF IT OVER CENTRAL IL. LARGE AREA
OF PCPN AHEAD AND WITHIN THE TROWAL ASSOCIATED WITH DEEP WARM
ADVECTION AND FRONTOGENESIS. IT SHOULD OVERSPREAD THE CWA EXCEPT
THE FAR NORTH BY EVENING. A WEAK WARM LAYER AT 850 MB CURRENTLY
BISECT THE CWA FROM NW TO SE THUS THE MIXED PCPN OVER NRN IL AND
ERN IA. THIS IS GENERALLY PROGGED TO COOL FROM NW TO SE BY LATE
THIS AFTERNOON OR EVENING AS EVAPORATIVE COOLING DOMINATES WITH
INCOMING PCPN. SO EXPECT MIXED PCPN THIS AFTERNOON WHILE THE MKE
METRO AREA MAY MIX INTO THE EVENING...BUT MODEL SOUNDINGS SUGGEST
ALL SNOW BY MID TO LATE EVENING EVEN THERE.
AS THE SFC LOW MOVES TOWARD LOWER MI TNT AND THE WRN EDGE OF THE
TROWAL AFFECTS ERN WI...CROSS SECTIONS AND SOUNDINGS REVEAL BEST
FRONTOGENESIS...STRONG OMEGA IN THE DENDRITE ZONE...AND ELEVATED CAPE
OVER SE WI. ELEVATED CAPE IS PRESENT FROM AIR PARCELS TAKEN FROM
700 MB OR HIGHER OVER SE WI...WHILE LAPSE RATES AND THE CONVECTIVE
POTENTIAL QUICKLY WEAKENS WWD TOWARD KMSN. QPF SUGGEST SLIGHTLY
OVER AN INCH IN FAR SE WI TO A QUARTER OF AN INCH IN THE FAR NW
CWA. TAKING A 8:1 RATIO GIVES 2 INCHES OF SNOW IN THE FAR NW TO 9
INCHES IN THE FAR SE. HOWEVER...PUT IN RANGES OF SNOW TOTALING A
FOOT IN THE SE DUE TO THE STRONG SIGNAL FOR CONVECTION FROM 05Z TO
12Z. ADDED SHEBOYGAN COUNTY TO THE WINTER STORM WARNING AND ADDED
GREEN LAKE...COLUMBIA AND IOWA COUNTIES TO THE WINTER WX ADVISORY.
IN ADDITION TO THE SNOW IS THE WIND WITH A FAIRLY STRONG PRES
GRADIENT ARRIVING BY MIDNIGHT AND LASTING INTO SUN AM. WIND GUSTS
TO 35 KTS OR MORE ARE EXPECTED NEAR THE LAKE WITH UP TO 30 KT
WINDS INLAND. THIS IS VERY NEAR BLIZZARD CRITERIA AND WILL
HIGHLIGHT NEAR BLIZZARD CONDITIONS IN THE WSW. SNOW WILL DISSIPATE
FROM WEST TO EAST THROUGH 18Z SUN.
ANOTHER STRONG SHORTWAVE TROUGH WILL MOVE SEWD INTO THE PACIFIC NW
TNT AND CONTINUE TO DIG AND DEEPEN INTO A LARGE UPPER TROUGH OVER
THE ROCKIES BY MON AFT. RIDGING OVER THE CENTRAL USA WILL BRING
QUIET WX TO SRN WI SUN NT AND MON WITH BELOW NORMAL TEMPS GIVEN
THE SNOW COVER. UPPER TROUGH AND ASSOCIATED STRONG SFC LOW IS THEN
PROGGED TO LIFT NEWD AND OCCLUDE OVER ERN IA AND ERN MN ON TUE.
WARM ADVECTION PCPN WILL DEVELOP MON NT AND LAST INTO TUE BEFORE
DRY SLOT LATER TUE AFT AND NIGHT. PCPN WILL BE MIXED MON NT BUT
TRANSITION TO ALL RAIN BY TUE.
&&
.AVIATION...STRONG LOW PRESSURE TRACKING ACROSS THE CENTRAL PLAINS
WILL BRING WIDESPREAD SNOW TO THE TAF SITES OVERNIGHT. RADAR IS
SHOWING RAIN ACROSS NORTHERN IL THIS AFTERNOON. THIS PRECIP IS
EXPECTED TO EXPAND FAIRLY RAPIDLY INTO SOUTHERN WI THIS EVENING.
PRECIP COULD BEGIN AROUND 00Z AS A MIX OF RAIN AND SNOW AT
KMKE...MOST LIKELY ALL RAIN AT KENW...AND ALL SNOW AT KMSN. EXPECT
CONDITIONS TO DROP TO LIFR QUICKLY AS PRECIP TURNS TO ALL SNOW SOON
AFTER 00Z.
MODELS SHOWING TWO BURSTS OF HEAVY SNOW FOR PARTS OF THE REGION.
STRONG FRONTOGENETIC FORCING AT THE INITIAL ONSET OF PRECIP BETWEEN
00Z AND 06Z SUN AT MKE/ENW/MSN. THERE COULD BE A BRIEF PERIOD OF
LIGHTER SNOW...THEN THE DEFORMATION ZONE IS FORECAST TO SET UP OVER
SE WI OVER MKE/ENW BETWEEN 09Z TO 13Z. MODEL SOUNDINGS ARE
INDICATING A HIGH POTENTIAL FOR THUNDER SNOW DURING THESE TWO WAVES.
CONVECTIVE SNOW COULD DROP 2 INCH/HOUR SNOWFALL AT TIMES.
CONDITIONS ARE EXPECTED TO IMPROVE AT KMSN AFTER 10Z AND SNOW SHOULD
BE OUT OF AREA BY 16Z THERE. UNCERTAIN ABOUT HOW SOON CLOUDS WILL
SCATTER OUT BEHIND THE SYSTEM...BUT VERY DRY AIR SHOULD ERODE LOW
CLOUDS FAIRLY QUICKLY SUN AFTERNOON. EXPECT A DELAY IN CIG
IMPROVEMENT FOR MKE/ENW UNTIL LATER SUN AFTERNOON/EARLY SUN EVENING.
&&
.MARINE...GALE WARNING IN EFFECT FOR TONIGHT THROUGH SUNDAY MORNING
FOR ALL OF THE NEARSHORE WATERS. LOOKING FOR FREQUENT GUSTS TO 35 TO
40 KNOTS DURING THIS TIME PERIOD BASED ON FORECAST SOUNDINGS
DEPICTING MIXING UP TO 38-46 KNOT WINDS BETWEEN 700 FT AND 2000 FT.
GRADIENT SLOWLY RELAXES SUNDAY AFTERNOON AS LOW MOVES NORTHEAST...SO
A SMALL CRAFT ADVISORY WILL BE NEEDED FOR A TIME UNTIL WINDS FALL
BELOW CRITERIA LATE SUNDAY AFTERNOON/EVENING.
&&
.MKX WATCHES/WARNINGS/ADVISORIES...
WI...WINTER WEATHER ADVISORY FROM 7 PM THIS EVENING TO 7 AM CDT
SUNDAY FOR WIZ047-057-062-063-067-068.
WINTER STORM WARNING FROM 7 PM THIS EVENING TO NOON CDT SUNDAY
FOR WIZ052-059-060-064>066-069>072.
WINTER WEATHER ADVISORY FROM 7 PM THIS EVENING TO NOON CDT
SUNDAY FOR WIZ051-058.
LM...SMALL CRAFT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR LMZ643>646.
GALE WARNING FROM 7 PM THIS EVENING TO 1 PM CDT SUNDAY FOR
LMZ643>646.
&&
SHORT/LONG TERM...20
AVIATION/MARINE...13HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 350 PM CDT SAT MAR 28 2009 WIZ046-047-051-052-056>060-062>072-292100- MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE- WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE- LAFAYETTE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA- 350 PM CDT SAT MAR 28 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL WISCONSIN...SOUTH CENTRAL WISCONSIN AND SOUTHEAST WISCONSIN. .DAY ONE...TONIGHT A STRONG EARLY SPRING STORM SYSTEM WILL IMPACT THE REGION TONIGHT. THIS SYSTEM WILL PRODUCE MODERATE TO HEAVY ACCUMULATIONS OF WET SNOW...ESPECIALLY SOUTH AND EAST OF A LINE FROM MINERAL POINT TO MADISON TO FOND DU LAC...WITH THE MAJORITY OF THE SNOW FALLING TONIGHT AND EARLY SUNDAY. IN ADDITION...BLUSTERY NORTH WINDS OF 20 TO 30 MPH WITH GUSTS TO 35 MPH MAY CREATE NEAR BLIZZARD CONDITIONS LATE TONIGHT. SOME RAIN AND SLEET MAY BRIEFLY MIX WITH THE SNOW ACROSS SOUTHEAST WISCONSIN THIS EVENING. SEE THE LATEST WINTER WEATHER STATEMENTS FOR FURTHER DETAILS. PORTIONS OF THE ROCK AND CRAWFISH RIVERS WILL REMAIN ABOVE FLOOD STAGE. SEVERAL OTHER RIVERS WILL CONTINUE TO EXPERIENCE RISES. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH SATURDAY ACCUMULATING SNOW WILL END SUNDAY MORNING. THE FLOODING WILL CONTINUE ON THE ROCK AND CRAWFISH RIVERS...ALONG WITH SEVERAL OTHER RIVERS NEAR FLOOD. .SPOTTER INFORMATION STATEMENT... SNOWFALL AND PRECIPITATION REPORTS ARE APPRECIATED. LMZ643>646-292100- SHEBOYGAN TO PORT WASHINGTON WI- PORT WASHINGTON TO NORTH POINT LIGHT WI- NORTH POINT LIGHT TO WIND POINT WI- WIND POINT WI TO WINTHROP HARBOR IL- 350 PM CDT SAT MAR 28 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN. .DAY ONE...TONIGHT A GALE WARNING IS IN EFFECT FOR NORTHEAST GALES UP TO 35 KNOTS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH SATURDAY A GALE WARNING WILL REMAIN IN EFFECT THROUGH SUNDAY MORNING. WINDS AND WAVES WILL REMAIN AT SMALL CRAFT ADVISORY LEVELS INTO SUNDAY NIGHT. SMALL CRAFT ADVISORIES MAY BE NEEDED AGAIN MONDAY NIGHT AND TUESDAY. WWW.WEATHER.GOV/MKX MBK
The national radar mosaic for the moment the first event began.
10 winter storm. Local standard time, as filed.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| Winter Storm, Washington | 2009-03-29 | 42 | Male | Vehicle/Towed Trailer | Indirect |
| Winter Storm, Washington | 2009-03-29 | 9 | Male | Vehicle/Towed Trailer | Indirect |
| Winter Storm, Washington | 2009-03-29 | 12 | Female | Vehicle/Towed Trailer | Indirect |
| Winter Storm, Milwaukee | 2009-03-29 | 51 | Male | Outside/Open Areas | Indirect |
| Winter Storm, Milwaukee | 2009-03-29 | 57 | Male | Outside/Open Areas | Indirect |
| Winter Storm, Milwaukee | 2009-03-29 | 66 | Male | Outside/Open Areas | Indirect |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2009Every state in 2009This day in weather historyWarnings in Wisconsin, March 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 159345, 159346, 159347, 159348, 159349, 159350, 159351, 159352, 159353, 159354.